New Mexico, 2023Flood in New Mexico, April 12 to 13, 2023
April 12 to 13, 2023 · NWS ABQ · 1 event in 1 county or zone
Above normal snowpack from the prior winter season in combination with a rapid warming in temperatures resulted in a rapid snowmelt within the Jemez Mountains and the Jemez River Basin. 67 feet.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.0 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Above normal snowpack from the prior winter season in combination with a rapid warming in temperatures resulted in a rapid snowmelt within the Jemez Mountains and the Jemez River Basin. On April 12, 2023, the increase in flow approached the Minor flood stage of 8.0 feet at 7.67 feet. Despite not reaching Minor flood stage, the increased flow resulted in the Jemez Springs Wastewater Treatment Plant to overflow into the Jemez River. River levels also crossed a few low water crossings one mile south of Jemez Pueblo toward San Ysidro, and two vehicle water rescues were needed on April 12, 2023. The river reached a peak flow of 7.85 feet early on the morning of April 13, 2023 at 9:15 MDT before receding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 12, 2:17 PM MST, 1 hour 28 minutes earlier.
Area forecast discussion, Apr 12, 2:17 PM MST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
317 PM MDT Wed Apr 12 2023
...New SYNOPSIS, SHORT TERM, LONG TERM, FIRE WEATHER...
.SYNOPSIS...
Issued at 308 PM MDT Wed Apr 12 2023
Isolated showers and storms are possible in western NM through the
evening. Strong southwesterly wind gusts of 30 to 50 mph and
widespread critical fire weather conditions are expected tomorrow. A
cold front moves through on Friday, dropping temperatures around 10
degrees from Thursday. Westerly wind gusts up to 55 mph and critical
fire weather conditions are likely in eastern NM on Friday afternoon
while light rain and snow showers are possible in the north. Warming
temperatures and dry conditions prevail this weekend.
Southwesterly afternoon breezes and dry conditions prevail early
next week.
&&
.SHORT TERM...
(This evening through Thursday night)
Issued at 308 PM MDT Wed Apr 12 2023
The upper level ridge over the area this morning is giving way to
southwest flow aloft as an upper trough slowly moves into the PacNW.
Cloud cover will continue to increase across northern and western NM
for the remainder of the afternoon and evening as a weak disturbance
within the southwest flow aloft crosses the state. This disturbance
should also provide enough lift for isolated to scattered showers
and a few thunderstorms, and this activity is already underway.
Precipitation will be light as surface dewpoints are in the teens
and 20s. Instead, gusty, mainly dry, microburst winds will be the
greater concern as strong inverted-V soundings suggest. Most of this
activity will diminish by the midnight hour. However, with cloud
cover persisting across central and western NM, and breezy
conditions persisting across the east, low temperatures will be
quite warm tonight. Most areas will see low temperatures 8 to 16
degrees above normal.
As the upper level trough inches closer to NM on Thursday, winds
will strengthen further with strong daytime mixing and a deepening
surface low over eastern CO. Breezy to windy conditions are expected
across most areas Thursday afternoon, with a few locations across
northeast NM nearing Wind Advisory speeds. Otherwise, slightly
cooler temperatures are expected as heights fall, though most areas
will remain near or above normal. The trough axis will finally begin
to trek across NM late Thursday night, with a few showers possible
across northwest NM.
&&
.LONG TERM...
(Friday through Tuesday)
Issued at 308 PM MDT Wed Apr 12 2023
A gusty cold front will quickly cross the state from west to east on
Friday. Winds will pick-up Friday afternoon along and east of the
central mountain chain in the wake of the front thanks to the tight
pressure gradient created by the ~994 mb low in northeastern NM. 700-
500mb lapse rates around 8C favor the development of convective
showers and even a few storms Friday afternoon in the high terrain
of northern New Mexico. It's possible that a few dry showers and
storms develop in central NM and produce localized gusty winds,
but the dry post-frontal airmass should inhibit most
precipitation from making it to the ground. A backdoor cold front
will dive southward along the eastern plains Friday night,
dropping temperatures a few more degrees. Breezy northwest winds
will pick- up again Saturday afternoon, but light winds should
return on Sunday.
Behind the exiting trough, a ridge will begin to build into place
and bring temperatures back above seasonal averages. Recent guidance
suggests that the ridge will be further south, decreasing the chance
that significant Gulf moisture makes it into eastern NM. However, a
weak shortwave will cross the state on Monday, potentially sparking
a few storms in the southeast. The arrival of the westerly wave does
not appear to coincide with peak daytime heating, thereby limiting
the chance of convection.
The upper-level ridge axis will propagate east of New Mexico early
next week. European and Canadian ensemble members favor a faster
moving and deeper trough that moves in behind the ridge while the
GEFS favors a slower transition from ridging to troughing on the
west coast. Southwesterly winds will begin to increase mid-week as
the trough approaches from the west.
&&
.AVIATION...
(18Z TAFS)
Issued at 1123 AM MDT Wed Apr 12 2023
Mostly VFR conditions are expected over the next 24 hours,
however, isolated to widely scattered SHRA/TSRA will develop
across western NM late this afternoon. These storms will be
capable of gusty microburst winds up to 45kt as they shift
northeastward around 15-20 mph. Storms will continue into the
evening across northwest and north central NM before diminishing
around 06Z. Otherwise, expect a few southwest breezes today with
gusts near 25-30kt. Stronger winds are expected on Thursday ahead
of an upper level trough.
&&
.FIRE WEATHER...
Issued at 308 PM MDT Wed Apr 12 2023
...CRITICAL FIRE WEATHER CONDITIONS CONTINUE THROUGH FRIDAY ACROSS
PORTIONS OF NEW MEXICO...
Critical fire weather conditions will continue this afternoon and
early evening across northeast NM where gusty southwest winds have
developed, humidity values have fallen between 6 and 12 percent and
temperatures are soaring well above normal.
Critical fire weather conditions will return on Thursday over a
broader area as an upper level trough approaches and southwest winds
strengthen further areawide. Several hours of single digit RH is
expected across central areas on Thursday afternoon as temperatures
again soar above normal, though in general, temperatures will not be
as warm as today. Widespread high Haines is also expected.
The upper level trough will finally swing across the state late
Thursday night and Friday. Winds will veer around to the west behind
a Pacific cold front but will remain breezy to windy. Temperatures
will fall 10 to 15 degrees areawide, leaving only eastern NM near
normal. However, continued dry conditions, moderate to high Haines
and the strong winds will allow for critical conditions to develop
once again across the East Central Plains. It's possible that
critical conditions could develop across the Northeast Plains as
well, but will depend on the timing of a backdoor cold front.
Less wind is in store for Saturday, though continued breezy
conditions are expected in favored northwest flow areas. Upper
level ridging will return for Sunday and Monday, allowing
temperatures to trend upward once again.
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 47 69 40 59 / 10 5 10 10
Dulce........................... 38 67 33 54 / 30 5 10 20
Cuba............................ 44 69 36 55 / 30 5 5 30
Gallup.......................... 39 67 34 57 / 10 5 0 5
El Morro........................ 40 64 33 54 / 20 5 0 10
Grants.......................... 36 69 33 58 / 30 0 0 5
Quemado......................... 41 66 32 58 / 10 0 0 0
Magdalena....................... 48 70 39 62 / 10 0 0 5
Datil........................... 42 66 33 58 / 10 0 0 0
Reserve......................... 37 70 32 64 / 0 0 0 0
Glenwood........................ 45 74 40 66 / 5 0 0 0
Chama........................... 35 60 29 47 / 30 5 10 30
Los Alamos...................... 48 67 41 56 / 20 5 5 20
Pecos........................... 46 68 38 56 / 10 5 0 20
Cerro/Questa.................... 46 64 36 51 / 10 5 5 20
Red River....................... 37 56 29 45 / 10 10 5 30
Angel Fire...................... 32 60 29 47 / 10 5 5 20
Taos............................ 40 69 33 55 / 5 5 0 10
Mora............................ 43 67 36 55 / 5 5 0 10
Espanola........................ 46 75 40 62 / 10 5 0 10
Santa Fe........................ 47 70 40 57 / 10 5 0 20
Santa Fe Airport................ 45 72 39 59 / 10 5 0 20
Albuquerque Foothills........... 52 74 46 64 / 20 0 0 10
Albuquerque Heights............. 51 76 45 65 / 20 0 0 10
Albuquerque Valley.............. 49 78 43 67 / 20 0 0 5
Albuquerque West Mesa........... 51 77 44 65 / 20 0 0 10
Belen........................... 48 79 42 69 / 20 0 0 5
Bernalillo...................... 50 78 44 66 / 20 0 0 10
Bosque Farms.................... 47 78 41 68 / 10 0 0 5
Corrales........................ 50 78 44 66 / 20 0 0 10
Los Lunas....................... 48 78 42 68 / 10 0 0 5
Placitas........................ 50 75 45 62 / 20 5 0 20
Rio Rancho...................... 50 77 45 65 / 20 0 0 10
Socorro......................... 50 80 44 72 / 10 0 0 0
Sandia Park/Cedar Crest......... 49 69 41 57 / 20 0 0 20
Tijeras......................... 48 71 42 60 / 20 5 0 10
Edgewood........................ 44 72 39 60 / 10 0 0 10
Moriarty/Estancia............... 39 73 37 62 / 10 0 0 5
Clines Corners.................. 44 69 37 58 / 5 0 0 5
Mountainair..................... 46 72 40 62 / 5 0 0 0
Gran Quivira.................... 48 72 40 62 / 5 0 0 5
Carrizozo....................... 56 75 47 67 / 0 0 0 0
Ruidoso......................... 49 69 41 60 / 5 0 0 0
Capulin......................... 44 73 37 61 / 0 5 0 20
Raton........................... 43 76 36 63 / 0 5 0 10
Springer........................ 43 76 38 65 / 0 0 0 10
Las Vegas....................... 44 72 39 60 / 0 0 0 5
Clayton......................... 51 79 45 70 / 0 10 0 10
Roy............................. 48 75 43 66 / 0 5 0 5
Conchas......................... 52 83 48 72 / 0 5 0 0
Santa Rosa...................... 48 79 46 69 / 0 0 0 0
Tucumcari....................... 53 83 48 74 / 0 10 5 0
Clovis.......................... 50 82 47 74 / 0 20 5 0
Portales........................ 51 85 48 76 / 0 20 5 0
Fort Sumner..................... 50 83 47 73 / 0 5 0 0
Roswell......................... 52 87 51 80 / 0 0 0 0
Picacho......................... 51 79 48 71 / 0 0 0 0
Elk............................. 50 76 45 68 / 5 0 0 0
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for NMZ104-123.
Red Flag Warning from noon to 8 PM MDT Thursday for NMZ104-106-
109-123>126.
Fire Weather Watch from Friday afternoon through Friday evening
for NMZ126.
&&
SHORT TERM...34
LONG TERM....16
AVIATION...34
In the hours before
Special weather statement, Apr 12, 3:02 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
402 PM MDT Wed Apr 12 2023
NMZ213-215-227-228-230-122230-
Far Northeast Highlands-East Slopes Sangre de Cristo
Mountains-Northern Sangre de Cristo Mountains-Union County-Johnson
and Bartlett Mesas Including Raton Pass-
402 PM MDT Wed Apr 12 2023
...A CLUSTER OF RAIN SHOWERS WITH STRONG WINDS WILL IMPACT PORTIONS
OF NORTHWESTERN UNION, NORTHEASTERN MORA AND COLFAX COUNTIES THROUGH
430 PM MDT...
At 400 PM MDT, Doppler radar was tracking a cluster of rain showers
near Raton Crews Airport, to near Raton, moving northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Raton, Springer, Cimarron, Eagle Nest, Maxwell, Des Moines, Folsom,
Capulin, Sugarite Canyon State Park and Sugarite.
This includes the following highways...
Interstate 25 between Mile Markers 396 and 460.
Highway 64 between Mile Markers 285 and 390.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Blowing dust associated with strong winds can reduce visibilities
below one quarter mile at times.
&&
LAT...LON 3673 10373 3610 10472 3655 10527 3699 10466
3700 10402
TIME...MOT...LOC 2200Z 243DEG 27KT 3665 10457
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
34Local storm report, Apr 12, 3:24 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
424 PM MDT WED APR 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND GST 4 SW RATON 36.84N 104.49W
04/12/2023 M59 MPH COLFAX NM ASOS
&&
TRMFlood, Sandoval
- When
- April 12, 3:45 PM MST to April 13, 12:45 PM MST
- Where
- Sandoval County, Jemez Spgs to 0.75 mi S of Jemez Pueblo
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $1.0 million
- Reported by
- Local Official
- Coordinates
- 35.770, -106.690
Local officials reported that the rapid rise in river levels from rapid snowmelt on the Jemez River caused the Jemez Springs Wastewater Treatment Facility to overflow. Two vehicle water rescues were also needed one mile south of Jemez Pueblo due to high river levels crossing the local highway. The flooding occurred despite the river levels cresting at 7.67 feet, which is below the minor flood stage of 8.00 feet.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Michigan, April 12 to 25, 2023$57 million · 9 events
- Tornadoes and Flash Flooding in Florida, April 12 to 18, 2023$28 million · EF0 · 8 events
- Flooding in South Dakota, April 12 to 30, 2023$264,000 · 2 events
- Winter Weather in Idaho, April 12 to 13, 2023$30,000 · 2 events
- Heavy Snow in Montana, April 12 to 13, 202314 events
- Wildfire in Pennsylvania, April 12 to 15, 20231 injured · 1 event
- High Wind in California, April 12 to 13, 202363 kt wind · 5 events
- Frost and Freeze in Oregon, April 12 to 13, 20234 events
- Wildfire in Wisconsin, April 12 to 14, 2023$10,000 · 2 events
- Winter Storm in Idaho, April 12 to 13, 20232 events
- Flood in South Dakota, April 12 to 15, 20231 event
- Marine Thunderstorm Wind in Gulf of Mexico, April 12, 20231 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1081336.